Narcotics and Safe Practice

Students General Students

Published

Hi Everyone,

I am currently working as a student nurse in a hospital in British Columbia (Canada). Since doing a full time preceptorship this spring and working this summer, I have had some great opportunities to learn more about how they teach things in school and how things are actually done of the wards.

Yesterday I was working, and my patient was prescribed 0.2 mg morphine q4h prn through her a sub-q butterfly. On our unit morphine comes in 1 mg/ml ampules. My understanding with drawing up nacotics is to take as much as you need for that dose, and waste the rest, each and everytime. However, another nurse spoke to me and said that where my patient was asking for it regularly, it was better to draw up the whole ampule in the syringe (i.e the whole 1 mg) and simply give 0.2 mg each time she requested her meds, keeping the labelled syringe in the patient's med drawer in between doses. Her rationale was that it would result in faster administration of the pain medication becuase it would be already drawn up, and means you wouldn't waste as many ampules of morphine. When I asked how she would record it on the narcotic sheet, she said you still reported it as if you had wasted the remaining 0.8 mg.

What do others, as student nurses, think about this practice? It seems like it could get you into a lot of trouble. The nurse said it was up to me, but I decided to play it safe and draw up the amount I needed each time and waste the rest with another RN's signature.

In addition, what other practices have you observed that you have found either questionable OR helpful?

Jolie, BSN

6,375 Posts

Specializes in Maternal - Child Health.

I don't know the laws in Canada regaring storage, wasting and documentation of narcotics, but here in the US, you would be asking for legal trouble and possible claims of malpractice by doing this.

It is an unfortunate waste of medication and time to draw up a small amount of narcotic and waste the rest of the vial, but unless your medication is supplied in unit-dose form by the pharmacy, there is no other safe and legal option.

I worked in NICU where doses of morphine amounted to a few hundredths to tenths of a milligram. If the medication was taken from unit stock (which was 2mg/ml ampule) we had to draw up the tiny dose, waste the rest of the ampule with a witness, document our usage and then dilute the morphine in saline so that the total amount was sufficient to be administered without getting 'lost' in the hub of the IV catheter. Because this was time-consuming and a waste of medication, we requested that pharmacy draw up unit doses which were then stored in a lock-box in the medication refrigerator.

If you draw up a full syringe of morphine and leave it at the bedside, you risk having the medication stolen or diverted or having someone accidentally administer the entire syringe, mistaking it for a unit dose or perhaps even a saline flush.

Don't ever take shortcuts where narcotics are concerned. It's not worth the legal and safety risk.

Silverdragon102, BSN

1 Article; 39,477 Posts

Specializes in Medical and general practice now LTC.

Although not nursing yet in Canada I have to agree with the previous poster. in the UK we drew up what was necessary and destroyed the rest. It is silly leaving a syringe around where anyone could take it.

Pediatric Critical Care Columnist

NotReady4PrimeTime, RN

5 Articles; 7,358 Posts

Specializes in NICU, PICU, PCVICU and peds oncology.

Both of the previous posters are correct. However, it is not a practice that is always followed to the letter. On our unit there have been many times when the remainder of an ampule of a narcotic was drawn up and then multiple doses given. This is particularly true with our post-op hearts who cannot tolerate being hypertensive for risk of blowing their patches or suture lines. Of course, there are always at laest two nurses at those bedsides the whole time the narc is sitting there. There's always a line-up at our Pyxis near the end of the shift; "Can somebody come and witness a waste with me?" Umm, no! And our intensivists, despite having been reminded time and time again that we should NOT be drawing up reintubation drugs then leaving them sitting on our bedside cart for hours and hours (and on into the next shift!) "just in case", continue to order "Have drawn up at bedside 8 mcg fentanyl, 8 mg rocuronium and 0.16 mg atropine for reintubation". I've refused to do it. After all, if something happens and that fentanyl goes walking, it'll be my butt in a sling, not theirs.

sweetiepeas

93 Posts

If you are documenting just the smaller amount as if you were drawing it up properly then there would be an overture in the med cabinet wouldn't there? When all else fails go by the rules, not what someone is telling you.

Valhalla_Pure

45 Posts

Thanks for the replies everyone! I agree with your replies and definitely think its not worth the potential legal trouble to draw up multiple doses.

+ Add a Comment

By using the site, you agree with our Policies. X